Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 76, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2024, 6:24 PM CDT for Norman County, Minnesota; Traill County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2024, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 13, 2024, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Norman County, MN, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1055 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
729
WUUS53 KFGF 132324
SVRFGF
MNC107-NDC097-140015-
/O.NEW.KFGF.SV.W.0076.240713T2324Z-240714T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
624 PM CDT Sat Jul 13 2024
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Norman County in northwestern Minnesota...
Southeastern Traill County in southeastern North Dakota...
* Until 715 PM CDT.
* At 624 PM CDT, a severe thunderstorm was located over Halstad, or
33 miles north of Fargo, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Halstad and Hendrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4732 9697 4745 9688 4740 9655 4720 9665
TIME...MOT...LOC 2324Z 284DEG 13KT 4735 9681
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas/BHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:05 PM CDT, 19 minutes earlier. Its key messages:
- Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration.
- There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota.
- There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning.
Area forecast discussion, Jul 13, 6:05 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND Issued by National Weather Service Dodge City KS 605 PM CDT Sat Jul 13 2024 .KEY MESSAGES... - Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration. - There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota. - There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning. && .DISCUSSION... Issued at 341 PM CDT Sat Jul 13 2024 ...Synopsis... The large scale pattern will continue to feature mid/upper ridging continuing over southwest US/Great Basin, while westerly flow in the Northern Plains transitions to north-northwest flow behind a mid/upper trough later Sunday night into Monday. The shift in flow will bring much cooler (mild) temperatures back to the region, while overall precipitation chances diminishing as drier/more stable air moves in place. There could still be some fast moving waves in that type of pattern but consensus shows very low potential for wetting precipitation after Monday. ...Severe weather potential today and tonight... Forcing mechanisms that could help initiate convection will continue to be the biggest question which reflects the large spread in CAMs coverage through this evening, lowering confidence in location of impacts at any one location. Current features of interest are weak low pressure near southeast ND, several older outflow boundaries in MN and a well defined frontal zone (cold front)/theta-e axis to our northwest where much more agitated CU has been in place and farther north in Canada several supercells have developed. If initiation takes place the environment features high CAPE, high moisture. THere are reasonable amounts of effective and 0-3km shear (30-35kt), and this would support severe organization and the potential for supercells. Cold pool interactions would likely be necessary for higher coverage/clustering and wet microbursts and large hail may remain the primary threats though there are areas where low level veering could support a limited tornado threat. It is an event that could end up with isolated or very little in the way of severe convection, or scattered/higher impact severe impacts and ultimately we will need to monitor trends through the evening. By later tonight an MCS may track to our southwest, but there is much more consistency on this remaining southwest of our CWA now (a few outliers show it near southeast ND during the 3-6am period but these were older runs. ...Severe weather potential Sunday afternoon into Monday morning... Unlike today, we actually have a period of organized forcing to track as a mid/upper low and stronger cold front drop south into the region out of Canada Sunday evening into Monday morning, with much higher shear but not as extreme instability. The combination should support the potential for supercells or clusters/MCS development. As drier/more stable air quickly filters into the region behind the front the severe threat may actually diminish based on latest guidance as the frontal zone scours out our CWA. There could still be a window for ongoing severe weather during the Monday morning hours if the cold front is a bit slower in our east-southeast. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 551 PM CDT Sat Jul 13 2024 As a shortwave trough moves through the FGF CWA, thunderstorm development is expected, especially along the cold front the MN/ND border, potentially impacting FAR and BJI TAF sites between 1Z-4Z. Uncertainty in exact coverage and location remains. VFR conditions are expected to prevail for all terminals, but brief MVFR and IFR conditions are possible as a result of these thunderstorms. After this storm system moves through, winds are expected to be light and variable through the rest of the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...DJR AVIATION...KBJ
Hazardous weather outlook, Jul 13, 7:50 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 750 AM CDT Sat Jul 13 2024 MNZ001-004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016- 024-026>029-054-141300- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-East Otter Tail-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Western Walsh- 750 AM CDT Sat Jul 13 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be hail to 2 inches, 70 mph wind gusts. Tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-029-030-040-NDZ030-038-039-049-052-053-141300- Norman-Clay-Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass- Ransom-Sargent-Richland- 750 AM CDT Sat Jul 13 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A heat advisory is also in effect for this afternoon with heat indicies expected to crest 100 degrees. There is a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be hail to 2 inches, 70 mph wind gusts. Tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 13, 6:06 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Sat Jul 13 2024
MNZ006-132345-
Lake Of The Woods MN-
606 PM CDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arnesen, or 32 miles northeast of Roseau, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arnesen, Lude, Birch Beach, Oak Island, Long Point, and Flag Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.
&&
LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
4912 9477 4909 9475 4891 9469 4890 9509
4892 9509 4890 9512 4890 9519 4900 9523
4900 9515 4929 9515 4936 9492
TIME...MOT...LOC 2305Z 257DEG 19KT 4908 9515
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:54 AM CDT | Special Weather Statement | FGF | Clay, Wilkin | 66 min |
| Jul 13, 3:21 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 24 min |
| Jul 13, 3:47 AM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wadena | 58 min |
| Jul 13, 7:22 AM CDT | Special Weather Statement | FGF | Kittson | 38 min |
| Jul 13, 8:49 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 56 min |
| Jul 13, 9:51 AM CDT | Special Weather Statement | FGF | Beltrami | 24 min |
| Jul 13, 10:57 AM CDT | Special Weather Statement | FGF | Beltrami | 33 min |
| Jul 13, 5:41 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 64 min |
| Jul 13, 6:06 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 39 min |
| Jul 13, 6:17 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Polk | 58 min |
| Jul 13, 6:59 PM CDT | Special Weather Statement | FGF | Mahnomen | 46 min |
| Jul 12, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 66 min |
| Jul 13, 12:14 AM CDT | Special Weather Statement | FGF | Barnes, Ransom | 46 min |
| Jul 13, 1:03 AM CDT | Special Weather Statement | FGF | Cass, Ransom, Sargent | 42 min |
| Jul 13, 6:39 AM CDT | Special Weather Statement | FGF | Benson | 51 min |
| Jul 13, 7:30 AM CDT | Special Weather Statement | FGF | Pierce | 30 min |
| Jul 13, 6:53 PM CDT | Tornado Warning | FGF | Richland | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.